Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 51, NWS Cheyenne, WY

June 24, 2005Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 24, 2005, 12:53 AM MDT for Sioux County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2005, 12:53 AM MDT (06:53 UTC)
Expired
Jun 24, 2005, 1:32 AM MDT
In force
39 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Sioux County, NE

The radar

The Rapid City radar (KUDX), 156 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 6.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
2437 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 240653
SVRCYS
NEC165-240730-
/O.NEW.KCYS.SV.W.0051.050624T0653Z-050624T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1253 AM MDT FRI JUN 24 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 130 AM MDT

* AT 1249 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES WEST OF MONTROSE...OR ABOUT 28 MILES 
  SOUTH OF EDGEMONT SOUTH DAKOTA...AND MOVING NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NORMAN RESERVOIR.

LAT...LON 4300 10400 4279 10399 4277 10350 4299 10352

$$

WEILAND
2 follow-up statements
000 
WWUS55 KCYS 240715
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
114 AM MDT FRI JUN 24 2005

NEC165-240730-
/O.CON.KCYS.SV.W.0051.000000T0000Z-050624T0730Z/
SIOUX NE-
114 AM MDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 AM MDT FOR
NORTHERN SIOUX COUNTY...

AT 106 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR MONTROSE...OR ABOUT 11 MILES NORTH OF
HARRISON...AND HAS BECOME NEARLY STATIONARY.  THE SEVERE THUNDERSTORM
WILL ALSO PRODUCE AN AREA OF HEAVY RAIN AND WITH ITS RECENT VERY SLOW
MOVEMENT...MINOR LOW LAND FLOODING IS POSSIBLE NORTH OF HARRISON.    

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORMAN
RESERVOIR.

LAT...LON 4295 10394 4275 10395 4279 10353 4297 10355

$$

WEILAND
000 
WWUS55 KCYS 240732
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
129 AM MDT FRI JUN 24 2005

NEC165-240739-
/O.EXP.KCYS.SV.W.0051.000000T0000Z-050624T0730Z/
SIOUX NE-
129 AM MDT FRI JUN 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SIOUX COUNTY EXPIRES
AT 130 AM MDT...

THE SEVERE THUNDERSTORM THAT WAS OVER NORTH CENTRAL SIOUX COUNTY HAS
WEAKENED AND WAS NO LONGER PRODUCING SEVERE WEATHER.  THE STORM IS
MOVING TO THE NORTHEAST AT 10 MPH AND AT 1225 AM WAS LOCATED 13 MILES
TO THE NORTHEAST OF HARRISON.  EVEN THOUGH THE THUNDERSTORM WAS NO
LONGER PRODUCING SEVERE WEATHER...SMALL HAIL...MODERATE RAINFALL AND
WIND GUSTS TO 40 MPH CAN BE EXPECTED AS IT MOVES INTO NORTHEAST SIOUX
COUNTY.  NO REPORTS OF SEVERE WEATHER HAVE BEEN RECEIVED FROM THE 
STORM AS OF 1225 AM.  

LAT...LON 4295 10394 4275 10395 4279 10353 4297 10355

$$

WEILAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:25 PM MDT, 10 hours 28 minutes earlier.

Area forecast discussion, Jun 23, 2:25 PM MDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT THU JUN 23 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...LOOKS LIKE SOME SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE EACH PERIOD. TONIGHT THE DOMINANT
UPPER LEVEL RIDGE WILL GET FLATTENED ON ITS NORTHERN PERIPHERY BY A
STRONG SHORTWAVE MOVING RAPIDLY ACROSS SOUTHERN CANADA. THE
ATTENDANT SURFACE COLD FRONT WILL BACKDOOR ITS WAY THROUGH MOST OF
THE NEB PANHANDLE AND SOUTHEASTERN WY TONIGHT BEFORE GETTING HUNG UP
ON THE MOUNTAINS AS IT BECOMES MORE PARALLEL TO MID AND UPPER LEVEL
FLOW. LOW LEVEL MOISTURE WILL INCREASE POSTFRONTALLY TONIGHT AS
SURFACE WINDS BEHIND THE FRONT BECOME UPSLOPE AND INCREASINGLY
MOIST. WITH WEAK INSTABILITY...MID LEVEL MOISTURE AND THE PRESENCE
OF THE FRONT...THUNDERSTORMS WILL BE POSSIBLE TONIGHT. PARAMETERS
FOR SEVERE WEATHER WILL INCREASE FRIDAY WITH GOOD DIRECTIONAL
SHEAR...SURFACE-BASED AND UPPER LEVEL TRIGGERS...AMPLE MOISTURE AND
AFTERNOON/EVENING INSTABILITY. AGREE WITH MOST RECENT SPC DAY TWO
SEVERE WEATHER OUTLOOK THAT SEVERE WEATHER IS A POSSIBILITY ALONG
AND BEHIND THE FRONT FRI...WHICH IN THE CYS FORECAST AREA MEANS OVER
THE WESTERN NEB PANHANDLE AND THE PLAINS OF SOUTHEASTERN WY EAST OF
THE LARAMIE RANGE. HIGH TEMPERATURES FRI WILL BE COOLER THAN TODAY
AND SHOULD BE APPROXIMATELY NORMAL. THUNDERSTORMS WILL REMAIN
POSSIBLE FRI NIGHT BUT SHOULD DIMINISH LATE AS THE ATMOSPHERE
BECOMES MORE STABLE AND MOISTURE DECREASES FROM THE SOUTHWEST.

.LONG TERM...SOUTHWEST FLOW ALOFT WILL CONTINUE OVER CWA THROUGH
EARLY NEXT WEEK UNTIL TROF ON THE WEST COAST FINALLY OPENS UP AND
BEGINS TO MOVE EASTWARD. IN THE MEANTIME...SEVERAL WEAK UPPER LEVEL
DISTURBANCES MOVING THRU THE SOUTHWEST FLOW. QUASI-STATIONARY
SURFACE BOUNDARY WILL REMAIN THRU SE MT/NE WY AND SW SD THRU MUCH OF
THE PERIOD. THE BOUNDARY WOBBLES AROUND A BIT...BUT THIS WILL
PROVIDE THE FOCUS FOR MOST OF THE CONVECTION DURING THRU THE
WEEKEND. DAY 3 OUTLOOK SHOWS OUR FAR NERN CWA IN SLIGHT RISK AND
THIS LOOKS REASONABLE GIVEN THE LOCATION OF THE BOUNDARY.
TEMPERATURES THRU THE WEEKEND WILL VARY LITTLE...WITH HIGHS RANGING
FROM THE UPPER 70S TO UPPER 80S IN THE WESTERN NEB PANHANDLE. GFS
MUCH MORE BULLISH WITH THE UPPER LEVEL TROF MOVING ACROSS WYOMING.
HOWEVER...OTHER MODELS STILL SHOWING MOISTURE AND SOME LIFT ACROSS
OUR CWA WITH THIS SYSTEM...SO HAVE STARTED INCREASING POPS SOME AND
LOWERING TEMPERATURES TUESDAY. THEN WARMING AND DRYING AFTER
WEDNESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

JMR/STARK
Hazardous weather outlook, Jun 23, 10:37 AM MDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1037 AM MDT THU JUN 23 2005

WYZ061>066-069-241645-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-CHEYENNE FOOTHILLS-
1037 AM MDT THU JUN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING.
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS THE POSSIBILITY OF ISOLATED TO SCATTERED AFTERNOON
THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-WYZ059-060-067-068-070-241645-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-PINE BLUFFS-
1037 AM MDT THU JUN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEBRASKA PANHANDLE
AND A PORTION OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING.
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS THE POSSIBILITY OF ISOLATED TO SCATTERED AFTERNOON
THUNDERSTORMS EACH DAY. CONDITIONS WILL BE FAVORABLE FOR SEVERE
THUNDERSTORMS TO DEVELOP FRIDAY AFTERNOON AND EVENING...WITH
ONE INCH HAIL AND 65 MPH WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FRIDAY.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:47 PM MDTSevere Thunderstorm WarningCYSKimball53 min
Jun 24, 5:04 PM MDTSevere Thunderstorm WarningCYSKimball45 min
Jun 24, 5:44 PM MDTSevere Thunderstorm WarningCYSKimball47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.